Vitiligo may predict immunotherapy response in melanoma patients. In 2014, a male patient noticed a lump under his armpit. When he pressed the lump, it caused a bruise down his side along with severe pain. The male patient was diagnosed with stage four melanoma.
Doctors first put him on immunotherapy treatment, which would work for a few months, but then he would relapse. The patient was then put on a 20-years-old immunotherapy treatment known as interleukin-2 (IL2).
Shortly after beginning IL2, the patient began to notice white patches on his hands. The patches progressed to other parts of his body. The spots didn’t seem to bother him much, because the cancer began to disappear as well.
Joseph Clark, the patient’s oncologist, said, “With regard to immune therapy, if people develop vitiligo while being treated for melanoma, that’s a good sign that treatment is working.”
Since the 1940s, doctors have observed a link between vitiligo and improved melanoma outcomes. It was long unclear whether vitiligo just occurred as a good response to treatment, or if the condition actually contributed to the positive outcome.
Additional recent studies revealed that developing vitiligo after immunotherapy indicates the rise in immune system activity and is associated with higher rates of remission or possibly a cure.
Understanding the exact mechanism (which is still very much unclear) behind this association may lead to improved immunotherapies in future.
Immunotherapy for melanoma skin cancer
Immunotherapy boosts the body’s natural immune response against melanoma tumors. This type of treatment may be applied or injected directly into the melanoma tumor. Immunotherapy drugs work to alert the immune system about mutated cells, so it can locate and destroy them.
Cancer cells go unrecognized in the body, and even though the immune system is constantly on the look out for foreign substances, sometimes it fails to detect cancer, thus allowing the tumors to spread. Immunotherapy prompts the immune system to become aware of these mutated cancer cells and destroy them.
Effective immunotherapy does come with side effects, including fatigue, nausea, mouth sores, diarrhea, high blood pressure, and fluid buildup, particularly in the legs. Your doctor will continue to closely monitor you during the period of immunotherapy to ensure no other complications arise.
Vitiligo and gray hair-related molecular signals discovered, may help in cure, new study
Vitiligo and gray hair-related molecular signals discovered, which may help in developing a possible cure. Researchers at NYU Langone Medical Center have found a molecular signal, which may raise the possibility of curing gray hair, and possibly vitiligo, with a simple pill. Continue reading…
If you have vitiligo, should you get a tattoo? This question is more common than you think. Vitiligo is a condition in which the skin loses pigment, resulting in white patches. Tattoos have been around for centuries as integral cultural part of personal expression. Continue reading…